Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2002, 12:23 AM CDT for Christian County, Macon County, Shelby County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2002, 12:23 AM CDT (05:23 UTC)
- Expired
- May 9, 2002, 1:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Christian County, IL, Macon County, IL, Shelby County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 12:51 AM CDT | Thunderstorm Wind 50 E | Decatur, IL | A phoneline pole was snapped in half by thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1076 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 090523 SVRSPI ILC021-115-173-090615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1222 AM CDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACON COUNTY IN CENTRAL ILLINOIS CHRISTIAN COUNTY IN CENTRAL ILLINOIS SHELBY COUNTY IN CENTRAL ILLINOIS * UNTIL 115 AM CDT * AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF DECATUR TO 6 MILES NORTHEAST OF TAYLORVILLE...MOVING EAST AT 40 MPH. A SECOND LINE OF STRONG TO SEVERE STORMS WAS ALONG THE SANGAMON AND CHRISTIAN COUNTY LINE...ALSO MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MACON ASSUMPTION MOWEAQUA MOUNT ZION THESE STORMS ARE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3986 8911 3951 8936 3949 8883 3979 8880 GEELHART/SMITH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:10 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 8, 8:10 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 810 PM CDT WED MAY 8 2002 BASED ON SATELLITE AND RADAR TRENDS TO OUR WEST...WILL EXTEND THE FLOOD WATCH NORTH TO COVER ALL OF OUR CWFA. QUITE A BIT OF RAINFALL STILL TO GO THROUGH TONIGHT WITH STILL THE PSBLTY OF A LINE OF SVR STORMS PUSHING THRU THE AREA ARND THE MIDNIGHT HOUR AND AFTER. JUST GOT OFF THE PHONE WITH SPC...LOOKS LIKE THE WRN HALF OF CWA WILL BE PUT IN WATCH. WL MAKE NECESSARY CHANGES TO ZONES WITH UPDATED FLOOD WATCH AND THEN HOLD OFF SENDING OUT UNTIL WE GET THE NEW WATCH FROM SPC. .ILX...FLOOD WATCH INTO THURSDAY MORNING COVERING ALL OF THE ILX COUNTY WARNING AREA. SMITH
In the hours before
Local storm report, May 8, 6:46 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
646 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM MARSHALL IL 1.00 INCH HAIL
05/08/02 CLARK 1/2 TO 1 INCH DIAMETER
HAIL. REPORTED BY MARSHALL
911.
0630 PM MARSHALL IL FLASH FLOOD
05/08/02 CLARK ROUTE 1 FLOODED BY SCHOOL.
REPORTED BY MARSHALL 911.
GEELHARTLocal storm report, May 8, 7:27 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
727 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM MARSHALL IL FLASH FLOOD
05/08/02 CLARK SEVERAL STREETS IN
MARSHALL CLOSED. ROUTE 1
DOWN TO ONE LANE. VINE AND
QUALITY LINE RD
IMPASSABLE...AS WELL AS
ROUTE 40 WEST OF MARSHALL.
2.3 INCHES OF RAIN THIS
EVENING. REPORTED BY
MARSHALL POLICE.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:20 PM CDT | Flash Flood Warning | ILX | Schuyler | 6 hr |
| May 8, 10:18 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler, Scott | 57 min |
| May 8, 10:35 PM CDT | Flash Flood Warning | ILX | Fulton | 6 hr |
| May 8, 10:41 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 64 min |
| May 8, 10:45 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 45 min |
| May 8, 10:54 PM CDT | Flash Flood Warning | ILX | Cass, Morgan, Scott | 6 hr |
| May 8, 10:58 PM CDT | Tornado Warning | ILX | Fulton, Mason | 47 min |
| May 8, 11:16 PM CDT | Flash Flood Warning | ILX | Mason | 6 hr |
| May 8, 11:24 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 51 min |
| May 8, 11:28 PM CDT | Tornado Warning | ILX | Peoria, Tazewell | 62 min |
| May 9, 12:02 AM CDT | Severe Thunderstorm Warning | ILX | Woodford | 43 min |
| May 9, 12:17 AM CDT | Flash Flood Warning | ILX | Marshall, Peoria, Tazewell, Woodford | 6 hr |
| May 9, 2:04 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 26 min |
| May 9, 2:27 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas | 63 min |
| May 9, 2:31 AM CDT | Severe Thunderstorm Warning | ILX | Effingham | 44 min |
| May 9, 2:42 AM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 63 min |
| May 9, 2:52 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 53 min |
| May 9, 3:05 AM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 40 min |
| May 9, 3:14 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Edgar, Jasper | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.